MDS is a bone marrow failure disorder
MDS is a blood cancer
Learn More >

Welcome to the MDS Patient Message Board Post New Thread

Welcome to the MDS Patient Message Board. We hope that you will find this to be a very valuable resource in your journey. We have recently revised the format of our forum to be much more user friendly and pleasing on the eyes. Let us know if you have any problems, or if you have additional suggestions on how we might further improve our site.

Forum Replies Created

Viewing 15 posts - 1 through 15 (of 19 total)
  • Author
    Posts
  • in reply to: Luspatercept #54813
    Len Tillem
    Participant

    Peggy,
    I suffered through 10 or 11 doses of Luspatercept.
    It did not increase my HGB. It also made me feel really shitty.
    Decidabine and aranesp did not help my MDS.
    I am transfusion dependent, pretty much once a week.
    My oncologists, I have 2, one a big specialist in MDS at UCSF, both tell me you can get many transfusions and live a long time.
    I’ve had 125+.
    I am also able to get a transfusion without have my HGB drop into the 7s.
    Yes, I get fatigued and have infrequent bad days but it still beats the alternative.
    Len

    in reply to: Luspatercept #53915
    Len Tillem
    Participant

    I’d be happy to discuss with you this further.
    How do we communicate?

    in reply to: Luspatercept #53916
    Len Tillem
    Participant

    • This reply was modified 1 year ago by Len Tillem.
    in reply to: Luspatercept #53913
    Len Tillem
    Participant

    I have stopped taking Luspatercept.
    After at least 1o injections I developed a small rash at the injection site.
    After the next and final Luspatercept injection the rash on my other arm, at the injection site, became much bigger and I was put on a Keflex round. It never seemed to increase my red blood cells.
    My ferritin level is 4850 after 110 units blood. I receive one unit of blood approximatly every 10 days.
    I’m going to start looking here for forums on Exjade. Dr thinks it probably won’t lower my ferritin levels but might keep the ferritin from going higher.
    I get 1 injection of Retacrit a week, administered at home. Retacrit replaced Aranesp when Medic-Care would no longer pay for Aranesp.
    Not sure if Retacrit helps increase my RBC production but I can notice no side effects.

    in reply to: Wheatgrass to lower Ferritin #53743
    Len Tillem
    Participant

    Kathy’s benefit from wheat grass is the type of benefit I’ve received from taking 3oz. of fresh wheat grass daily since mid summer.
    I have also had a 10% reduction in my ferritin levels.
    My oncologists unimpressed, uniformly comment, “Well it can’t hurt.”
    Soon I’ll do another ferritin test.
    So, if some of us are receiving some, yes not scientifically supported, benefit from wheat grass why aren’t you other transfusion dependent patients trying wheat grass?
    After all, it can’t hurt.
    I wish I could say that about all the other chemo drugs we are regularly administered.

    • This reply was modified 1 year, 1 month ago by Len Tillem.
    in reply to: Luspatercept #53273
    Len Tillem
    Participant

    I was approved for Luspatercept by Medic-Care and I don’t have side blasts.
    I’m not sure, after 6 injections, if it’s been helping me.

    in reply to: Wheatgrass to lower Ferritin #53256
    Len Tillem
    Participant

    I have been drinking 3oz fresh wheat grass practically daily since June.
    My ferritin was 3900 then.
    I have had over 90 units of blood.
    I get 3 to 4 units month.
    Last week my ferritin was 3600, a 10% drop.
    I didn’t know about the capsules.
    I’m going to keep using wheat grass.
    Both my oncologists, one in Napa, and an MDS specialist at UCSF are not yet convinced.
    Both do agree it can’t hurt.
    Those of you with high ferritin levels start taking wheat grass daily and report the results here.
    Please.

    in reply to: Wheatgrass to lower Ferritin #53108
    Len Tillem
    Participant

    I don’t know the answer to this.
    I do feel that freshly pressed wheat grass juice would be better than dried product.
    I got my 6th luspatercept last week.
    I don’t think I’ve received any benefit.
    My transfusion needs are still as high as ever.
    Does the insurance (Medi-Care) now stop paying?
    If insurance will pay for more luspatercept should I continue getting this drug?
    Anyone have any experience with this?

    in reply to: Luspatercept #52803
    Len Tillem
    Participant

    I will be getting my 5th injection of Luspatercept Tuesday.
    I don’t feel it has lowered my need for RBC transfusions.
    I’m now getting 3 -4 transfusions a month.
    I feel the Luspatercept increases my need for RBC transfusions.
    That’s only my feeling. I do know that my fatigue has greatly increased since I began Luspatercept.
    Talk about getting my affairs in order.
    I have been drinking 3oz of wheat grass daily for 2 months now. 3 months ago my ferritin was 3900.
    I had my ferritin measured last week it was 3900. I must have had a least 10 units of RBC since my earlier ferritin test. Perhaps wheat grass has helped remove ferritin from my body. Wheat grass supposedly binds with the ferritin and you pee it out.
    Google ferritin and wheat grass. I learned of wheat grass from a video shown by MDS foundation.
    A local supermarket sells freshly pressed wheat grass. $2.25 an oz.
    Both my onologist in Napa and the MDS specialist at UCSF had not heard of wheatgrass at all but encouraged me to keep doing wheatgrass.
    I wrote about this in an earlier email in this string.

    in reply to: Wheatgrass to lower Ferritin #52588
    Len Tillem
    Participant

    I just had a video conference with my oncologist at UCSF, an MDS transplant specialist. She said taking wheatgrass would be OK and she could see no reason not to use it. She had not however heard of its benefits in lowering ferritin. Fortunately for me there is a juice bar in Sonoma the sells it fresh.
    I’m drinking 3 ounces a day. I’ll test my ferritin levels in a month.You can Google wheatgrass and ferritin reduction.

    in reply to: Luspatercept #52551
    Len Tillem
    Participant

    I just had my 3rd Luspatercept injection.
    So far no discernible benefit.
    I receive approx. 3 transfusions a month.
    My ferritin # is close to 4000.
    I decided with, my oncologists approval, to get a transfusion whenever my HGB gets into the low 9s.
    A quality of life decision.
    Below HGB of 9 I’m bedridden.
    I saw a video by an oncologist put on by Leukemia Society about wheatgrass lowering ferritin.

    Myelodysplastic syndrome. Wheatgrass acts as iron chelator


    Google this topic.
    I’m drinking 3 oz. of wheatgrass each day.
    It’s pressed fresh and sold at a local market.
    Has anyone else tried wheatgrass?

    in reply to: Luspatercept #52379
    Len Tillem
    Participant

    I have no idea why I was quickly approved for Luspatercept.
    Perhaps because I’ve had so many transfusions.
    Just have your oncologist write out the prescription and see what happens.

    in reply to: Luspatercept #52368
    Len Tillem
    Participant

    I have had 2 Luspatercept treatments.
    So far I have not noticed a reduction in my need for RBC transfusions.
    I had my 2nd injection on July 2 and I will receive a 3rd injection on July 23.
    Yesterday I had another RBC transfusion. 1 unit.
    If the first 2 Luspatercept injections do not improve my RBC production the 3rd injection amount will be increased.
    The doctors follow the package instructions.
    I have not noticed any side effects I can attribute to Lusoatercept.
    Whenever my HGB count gets below 9.5 I get a transfusion.
    For me it’s a quality of life decision.
    I had heart bypass surgery 16 years ago and find that below 9.5 I have difficulty catching my breath.
    I am bed ridden all day at that lower HGB count.
    Don’t fear a red blood cell transfusion. I have had over 70.
    My oncologist tells me that’s nowhere near the record.
    My ferritin level is high, 3950.
    I see a local oncologist and a MDS specialist at UCSF.
    Both assure me I’ll dye of other causes before my ferritin levels affect my organs.
    We take these cancer drugs and hope for the best.
    I’d like to be in the lucky 60% that this drug benefits.
    I stopped Decidabine treatment when the Covid virus appeared in March.
    I had been receiving Decidabine for over 1 1/2 years. I never felt I benefited from that drug.
    Decidabine, seemed to me, to only increase my need for RBC transfusions.

    in reply to: Luspatercept #52175
    Len Tillem
    Participant

    I had my first injection Friday, June 12.
    I’m not sure yet how much it’s helping.
    I’ll keep this message string posted.
    I had a transfusion, 1 unit, the following Monday, June 15.
    My HGB was 8.6 measured the day before, 6/11, I got the Luspatercept.
    Does anyone know how long it should take to see a benefit from Luspatercept?

    • This reply was modified 1 year, 7 months ago by Len Tillem.
    in reply to: Luspatercept #51366
    Len Tillem
    Participant

    Will wonders never cease?
    I just heard from my Dr’s office.
    I’ve been approved for Luspatercept.
    The approval came back in less then a week.
    I get my first injection next Wednesday.

Viewing 15 posts - 1 through 15 (of 19 total)

Login

Login

Search Forums

Review answers to commonly asked questions or get answers to your questions from an MDS expert